Family and Caregiver Schizophrenia Discussion Forum

Slurred speech on meds

I think my daughter will need her first adjustment on her meds… overall she is doing well on her daily haldol, but she complains that her speech is slurrred. My wife and I haven’t noticed it really, she said that it feels like her words are coming out slurred. Has anyone seen this before? I have also noticed that she is starting to sob again… like when she got upset she gained some weight after a weekend of a lot of eating… we asked her about it and she said she can handle it and she will let us know if she is not able to handle it anymore. But I wonder if she is really… on the other hand she said that is kind of glad that she can feel sad about things where she had no emotions before… I don’t know for sure… she has an appointment with the outpatient therapist this week and we told her that she needs to tell them about the slurring and how she is feeling about things. But I think she may need an adjustment in her meds.

Hopefully others will respond, but I Google a lot. Google side effects of Haldol. You might also tell the doctor (outpatient therapist?) ahead of time of your concerns and exactly what you are observing. Your concerns in addition to hers will be more effective if a change is needed. How long has she been on Haldol?

She has been taking haldol since Feb 3… I did google side effects of haldol, and according to the Mayo Clinic website, slurred speech is a common side effect of the med. This is the only thing she doesn’t like about the med. I did notice a slight lisp yesterday.
She hasn’t seen the outpatient psychiatrist yet, only the outpatient therapist. The med was prescribed by the inpatient psych nurse practitioner when she voluntarily checked herself in the hospital. They discharged her after a week in the psych ward, because she responded so well to the meds and therapy.

Mayo Clinic site also says "These side effects may go away during treatment as your body adjusts to the medicine. " Each doctor may have differing treatment approaches; there is not always one right treatment. So, learn all you can and stay in touch with the medical team. Use what you learn to ask meaningful questions.

I just noticed this on the mayo site as well:

“ Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Benztropine”

Also known as Cogentin… so they may need to adjust both…

1 Like

Yes, I noticed some slurred speech when I first started on a similar traditional neuroleptic. It tended to fade after taking the drug for a while. I’ve never taken Haldol, but I know what it feels like to to take this class of drug.

Generally they give me a bit of a dry mouth which tended to make my ‘S’s’ and other sybilants hiss a little bit. They also promote muscle rigidity similar to Parkinsonism which can tend to tighten up the tongue and other muscles like the neck and shoulders which indirectly can effect speech production. The effect can be subtle, but noticeable if you listen for it. I took voice training classes during a period I took traditional neuroleptics, so I became somewhat hyper aware of the effect.

I’m including a link to a YouTube video of Elyn Saks’ TED talk. By her own accounts she was a long term user of a similar drug called Trilafon. She reported taking fairly high dosages, although I can’t be sure she is taking the drug at the time of the video. I noticed that her speech seemed affected right away. There are also some people who report that people with schizophrenia speak in monotone with or without medication, so that can be a factor as well.

If slurred speech concerns your daughter, you may want to offer to take her to be evaluated by a speech therapist or get voice lessons. Regardless of the outcome, it may help her feel ‘heard’ and more in control of her situation. I remember my mother credited me taking voice lessons as somehow being helpful in my recovery. I took them to learn how to sing, but they seemed to have other intangible benefits my mother said she couldn’t quite put her finger on.

1 Like

This is exactly what my daughter is experiencing… at first it was hard for her to form the words, but this is improving, now just the lisp remains.